Jump to content
CrazyBoards.org

Deleted


Recommended Posts

I'm sure that someone else will come along who knows the subject better than I, but I'll throw some things out there for now.

Generally speaking:

  • 5mg BID is a low dose for Ritalin. It could be that the dose is too low. It could be that Ritalin just isn't the med for you.
  • I'm assuming that the twice a day dosing means that you're taking the instant release Ritalin. IR works well for some folks. For others, it can almost hurt more than it helps. Put it this way: you take a dose, it helps with symptoms for a few hours and then it wears off. After it wears off you "crash" and all the symptoms come flooding back in. You take the second dose, and the same thing happens again. It can cause a cycle where one is kind of going up and down all day long. Being that ADHD itself can make it difficult to stay consistent with things - if you're one for who the IR version causes this roller coaster to happen every day, it can aggravate one of the problems that you're trying to solve. This is why extended release (and other types of meds) exist.

  • Was last week (when you felt great) your first week on the medication? Stims can do this initially. It's a possibly startup effect and (my personal opinion is) that it's important to keep that in mind. When first starting a stimulant, you can end up in happy land for a little bit. Being in happy land isn't the goal of the medication though. Happy land is more like being high and if getting to that point becomes your goal - you will essentially be chasing a "high". The goal isn't happy land, it's symptom control. Not to say that this is true for you. It's a possibility that some people experience.
  • A foggy head might be a problem. A foggy head might not be a problem. If you do have ADHD, you've probably become used to your mind always going on and on about something. What you feel as being foggy might be the newness of experiencing your brain finally shutting the fuck up for a while. It could be a startup effect that passes. It could be that you just react badly to this particular medication.

  • A stimulant making you angry and impulsive is possible. I asked about the timing because there's going to be a difference between 1. Is taking the medication what's causing some of these issues? - or - 2. Is it the medication wearing off and the symptoms roaring back in what's causing these issues?
  • AFAIK, if your bipolar is adequately controlled - stims won't automatically make you manic. What you're describing could be the drug setting off a another form of your MI. What your describing is also the kind of thing that people who are not bipolar can experience with stims.

  • Sleep. Was your sleep normal before the Ritalin? Stimulants can give you too much energy and make sleep difficult. It could also be that by the time bedtime comes, the meds have long worn off and your brain has gone back to going on and on about whatever and the constant brain chatter returning is what's making sleep difficult.

Okay, that's all the randomness I've got off the top of my head. It does concern me that you've got the med and no dx yet. If it is or isn't really ADHD is also going to be somewhat of a factor in how you react to this class of medication.

Have you talked to your doctor yet about how you've been feeling? Empty and hopeless is not a good place to be.

~ May

Link to comment
Share on other sites

Stims can definitely elicit hypo/mania in some bipolar people. It's pretty random, as far as I know. And someone might have a problem with one, but not with another.

For me, IR ritalin was the absolute worst. All the upping and downing, plus its just not working all that well for me. But on dexedrine, I'm good.

What you're describing, the anxiety, the anger, and the impulsivity, sound more like a mixed state, or maybe a dysphoric hypo, or agitated depression, than like straight up depression. In the wonderful world of mood disorders, there's just such a plethora of ways to feel like crap. Not having experienced something as part of an episode in the past, unfortunately, doesn't mean it isn't part of one now. Wihch so sucks, I know.

Like May, I'm wondering what exactly the situation is, as far as your ADHD dx, or lack thereof? If you don't actually have it, you're not going to have a typical ADHD reaction to the meds, you know?

Otherwise, I think May had a lot of good ideas. And I second her suggestion that you discus this with your pdoc, asap. Whether it's the ritalin or not, clearly, something isn't working the way it should be, if you're feeling like this.

Link to comment
Share on other sites

IR Ritalin gave me a couple good hours and then a horrible, horrible crash. Really bad anxiety with a depressed/mixed feeling. The sort of thing where I curl up, pull the covers over my head, and just lie there trembling with heart pounding and negative racing thoughts. The more days I took it, the worse the crashes got.

Is Ritalin your first stimulant? Others might suit you better. Definitely talk to your pdoc.

Link to comment
Share on other sites

I got a horrible crash with IR Focalin. Even Focalin XR had a crash about 4 hours in, since it's designed to be like taking 2 IR tabs 4 hours apart.

Sleep is one of the biggest things to examine. Stimulants can make it hard to sleep, and the fogginess may just be that you need sleep but can't feel it because of the Ritalin. In general, I second everything May said.

Link to comment
Share on other sites

5 mg is an extremely low dose. Have you thought of trying Ritalin Slow Release - it could help with the mood crashes. Initially I found Ritalin added to anxiety, have heard others say it affects them with anxiety and/or depression. It can take some time for your body to get used to meds as well. I asked about alternatives and my pdoc suggested Strattera, but since Im stable now I dont want to rock the boat.

Link to comment
Share on other sites

My son does great on the ritalin derivates but a lot of adults don't seem to be fans. never having been on one myself, I can only say that i really REALLY like provigil for my ADHD and just hated the heck out of adderall. So not all stims are alike when it comes to bipolar world.

I will also say that provigil really is the weakest stim (if it even is one at all) which is why I can manage my adhd sx and stay off the rollarcoaster, probably. I don't know. But, I'd say this is conversation to be having with doc, and seeing what other optiosn you have if this keeps up because that's a pretty darned low dose.

Anna

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...